[A 67-year-old patient with somnolence and severe hyponatraemia]

Internist (Berl). 2006 Jun;47(6):623-4, 626-8. doi: 10.1007/s00108-006-1612-0.
[Article in German]

Abstract

A 67-year-old female patient with known depression was admitted to the intensive care unit with severe hyponatraemia (105 mmol/l) and somnolence caused by inadequate antidiuretic hormone secretion (SIADH) syndrome after starting therapy with the selective serotonin reuptake inhibitor (SSRI) Citalopram. This medication was stopped, and the hyponatraemia was carefully treated with fluid restriction and diuretics. Seven days later, the patient was discharged to a psychiatric ward with normal sodium levels and markedly improved vigilance. Given the increased use of SSRI for medical treatment of depression, the risk factors of this rare but potentially life-threatening complication and the diagnostic and therapeutic options are discussed.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Aged
  • Antidepressive Agents, Second-Generation / adverse effects
  • Disorders of Excessive Somnolence / chemically induced*
  • Disorders of Excessive Somnolence / diagnosis*
  • Disorders of Excessive Somnolence / prevention & control
  • Female
  • Humans
  • Hyponatremia / chemically induced*
  • Hyponatremia / diagnosis*
  • Hyponatremia / prevention & control
  • Serotonin Uptake Inhibitors / adverse effects*

Substances

  • Antidepressive Agents, Second-Generation
  • Serotonin Uptake Inhibitors